Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 2, 2010, 7:55 AM CDT for 6 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2010, 7:55 AM CDT (12:55 UTC)
- Expired
- Apr 2, 2010, 8:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Montgomery County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 129 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:25 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 2, 6:25 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 625 AM CDT FRI APR 2 2010 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA TODAY...WITH THUNDER GENERALLY AFFECTING AREAS EAST OF THE KS TURNPIKE. WILL KEEP THUNDER MENTION IN KCNU TAF...BUT DO NOT EXPECT IT TO BE CONTINUOUS BY ANY MEANS. OTHERWISE...EXPECT WEST TO NORTHWEST WINDS THROUGHOUT THE TAF PERIOD AT KRSL...KSLN...KICT AND KHUT BEHIND THE FRONT. THE FRONT IS EXPECTED TO PASS THROUGH KCNU AROUND MID-AFTERNOON. SCHRECK && .PREV DISCUSSION... /ISSUED 316 AM CDT FRI APR 2 2010/ DISCUSSION... MAIN FORECAST CONCERNS: CONTINUED CHANCES FOR T-STORMS TODAY...THEN AGAIN EARLY NEXT WEEK. TODAY-TONIGHT: UPPER TROF WILL CONTINUE TO LIFT OUT ACROSS THE CENTRAL/SOUTHERN PLAINS TODAY...BEFORE SHIFTING EAST OUT OF THE AREA BY LATE TONIGHT. CONVECTION HAS BEEN STRUGGLING SOMEWHAT IN AREAL COVERAGE THUS FAR IN OUR AREA...LIKELY OWING TO MARGINAL MOISTURE/INSTABILITY ALONG WITH THE ELEVATED MIXED LAYER. BETTER SHOWER/T-STORM CHANCES TODAY WILL EXIST EAST OF THE KS TURNPIKE JUST AHEAD OF THE COLD FRONT WHICH IS MOVING SLIGHTLY FASTER THAN IN PREVIOUS MODEL RUNS. INSTABILITY PROGGED TO REMAIN MARGINAL BUT SPEED SHEAR STRONG IN SERN KS...SO A FEW STRONG STORMS POSSIBLE THERE. LINGERING MID-LEVEL MOISTURE BEHIND THE FRONT ALONG WITH STEEP MID-LEVEL LAPSE RATES (VIA -25 TO -30C 500 MB TEMPS) COULD PRODUCE ISOLATED SHOWERS OR A RUMBLE OF THUNDER IN CENTRAL/SOUTH CENTRAL KS. MUCH DRIER AIR WILL PUSH EWD INTO OUR AREA TODAY INTO TONIGHT BEHIND THE FRONT. A MUCH COOLER NIGHT THEREFORE IN STORE FOR THE AREA WITH CNTRL/S-CNTRL KS FALLING INTO THE 30S FOR LOWS. SATURDAY-SUNDAY: THE 00Z GFS AND ECMWF CONTINUE TO SHOW A BENIGN PATTERN THIS WEEKEND WITH WEST-SOUTHWEST FLOW ALOFT OVER THE KANSAS REGION AHEAD OF THE DEVELOPING UPPER TROF APPROACHING THE WEST COAST. A GOOD DEAL OF SUNSHINE AND GRADUAL WARMING EXPECTED. MONDAY-WEDNESDAY: THE 00Z GFS AND ECMWF WERE IN A LITTLE BETTER AGREEMENT TONIGHT SHOWING THE NEXT UPPER TROF LIFTING OUT ACROSS THE PLAINS TUESDAY INTO WEDNESDAY. A CLASSIC DRYLINE FEATURE LOOKS TO DEVELOP MON-TUES AHEAD OF THIS UPPER TROF...WITH GULF MOISTURE RETURNING NWD. THE GFS AND ECMWF BOTH WOULD TEND TO BRING CHANCES OF STRONG-SEVERE T-STORMS IN TUES INTO TUES NIGHT...MAINLY EAST OF THE KS TURNPIKE. CONFIDENCE IS HIGH THAT MON-TUES WILL BE WARMER THAN NORMAL...WITH COOLER/DRIER AIR INFILTRATING OUR AREA WED BEHIND THE DRYLINE/PACIFIC FRONT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 38 69 45 / 30 20 0 0 HUTCHINSON 65 37 69 43 / 20 20 0 0 NEWTON 66 38 68 44 / 40 20 0 0 ELDORADO 69 39 68 45 / 50 20 0 0 WINFIELD-KWLD 71 39 69 46 / 50 20 0 0 RUSSELL 63 34 68 39 / 20 20 0 0 GREAT BEND 64 34 69 39 / 20 20 0 0 SALINA 65 36 66 42 / 20 20 0 0 MCPHERSON 65 37 68 43 / 20 20 0 0 COFFEYVILLE 73 43 67 45 / 70 30 0 0 CHANUTE 72 42 66 43 / 80 30 0 0 IOLA 72 42 66 43 / 70 30 0 0 PARSONS-KPPF 71 43 67 45 / 80 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 2, 4:28 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 428 AM CDT FRI APR 2 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 428 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE OVER SOUTHEAST KANSAS THIS AFTERNOON...WHERE DIME TO QUARTER SIZE HAIL AND 50 TO 60 MPH WINDS MAY OCCUR. VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG AND NORTH OF INTERSTATE 70 IN CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE OVER THE FLINT HILLS SUNDAY AFTERNOON...AND AREA WIDE MONDAY AND TUESDAY. SEVERE WEATHER WILL BE POSSIBLE EARLY NEXT WEEK WHEN A STORM SYSTEM AND ASSOCIATED FRONTAL BOUNDARY MOVE INTO THE AREA. AT THIS TIME...THE BEST CHANCES FOR SEVERE STORMS APPEAR TO BE TUESDAY AFTERNOON AND EVENING EAST OF THE KANSAS TURNPIKE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON IN SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Special weather statement, Apr 2, 6:41 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 641 AM CDT FRI APR 2 2010 KSZ069-021215- BUTLER- 641 AM CDT FRI APR 2 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 637 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LEON...AND MOVING NORTHEAST AT 60 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DUNTEN
Special weather statement, Apr 2, 7:41 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 741 AM CDT FRI APR 2 2010 KSZ069-093-094-098-021315- BUTLER-CHAUTAUQUA-COWLEY-ELK- 741 AM CDT FRI APR 2 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY AND ELK COUNTIES... AT 737 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GRENOLA...OR 11 MILES NORTH OF CEDAR VALE...AND MOVING NORTHEAST AT 70 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DUNTEN
Local storm report, Apr 2, 7:42 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL 3 E DEXTER 37.18N 96.66W
04/02/2010 E0.50 INCH COWLEY KS TRAINED SPOTTER
&&
SCHRECKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
| Apr 2, 12:33 AM CDT | Wind Advisory | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 9 more | 3 hr |
| Apr 2, 8:46 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.